New Jersey, 2013Damaging Wind and Lightning Strikes in New Jersey, August 22, 2013
August 22, 2013 · NWS PHI · 5 events in 3 counties and zones
A lee side trof helped trigger clusters of showers and thunderstorms during the second half of the morning and afternoon. While the greatest impact was flash flooding in the Raritan Basin of New Jersey, lightning and wind damage also occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lee side trof helped trigger clusters of showers and thunderstorms during the second half of the morning and afternoon. While the greatest impact was flash flooding in the Raritan Basin of New Jersey, lightning and wind damage also occurred. About 6,000 homes and businesses lost power in the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 22, 7:36 AM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 22, 7:36 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
836 AM EDT THU AUG 22 2013
.SYNOPSIS...
A COLD FRONT IN THE SAINT LAWRENCE RIVER VALLEY WILL MOVE SOUTHEAST
TODAY AND CROSS THE AREA DURING THE FIRST HALF OF THE DAY ON FRIDAY.
A LARGE AREA OF HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE
NORTHWEST AND SLIDE OVER OUR AREA ON THE WEEKEND BEFORE MOVING TO
OUR SOUTH ON MONDAY. A WEAKENING COLD FRONT SHOULD MOVE THROUGH THE
MIDDLE ATLANTIC STATES AROUND WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE WATER VAPOR IMAGERY SHOWS AN UPPER-LEVEL LOW GRADUALLY WEAKENING
OVER WEST VIRGINIA. AN UPPER AIR ANALYSIS REVEALS A SUBTLE 250 MB
JET STREAK ROUNDING THE BASE OF THIS FEATURE ALONG WITH A COUPLE OF
SHORT WAVES. THE ACTUAL SHORT WAVES ARE TRAVERSING OUR CWA THIS
MORNING, WHICH IS TEAMING UP WITH DEEP MOISTURE, AREAS OF MOISTURE
CONVERGENCE, AND A PRE-FRONTAL TROUGH TO PRODUCE POCKETS OF SHOWERS
AND THUNDERSTORMS. GIVEN PW VALUES NEAR 2 INCHES, LOCALLY VERY HEAVY
RAIN HAS BEEN REPORTED WITH THE STRONGER CORES WITH EVEN SOME
ROADWAY AND POOR DRAINAGE FLOODING.
THE MID LEVEL MOISTURE PLUME IS OVER OUR CWA THIS MORNING, HOWEVER
THE WATER VAPOR IMAGERY SHOWS A DRY SLOT WORKING EASTWARD FROM
SOUTH-CENTRAL PENNSYLVANIA TO CENTRAL VIRGINIA. THERE IS SOME
ADDITIONAL CONVECTION DEVELOPING WITH THIS, THEREFORE WHILE THERE
WILL BE BREAKS IN THE SHOWERS/STORMS SOME ACTIVITY IS EXPECTED TO
PERSIST. THE ORGANIZATION IS SOMEWHAT UNCERTAIN, AND THEREFORE WE
WILL CONTINUE WITH POPS NO HIGHER THAN CHC FOR SCATTERED SHOWERS AND
THUNDERSTORMS. A FEW THUNDERSTORMS COULD BE LOCALLY STRONG, HOWEVER
THE LACK OF STEEPER MID LEVEL LAPSE RATES, STRONGER LOW-LEVEL FLOW
AND VERTICAL SHEAR SHOULD KEEP THE SEVERE THUNDERSTORM THREAT ON THE
RATHER LOW SIDE.
THE HOURLY GRIDS WERE ADJUSTED BASED ON THE LATEST OBSERVATIONS,
THEN SOME BLENDING IN OF THE LAMP/LAV GUIDANCE WAS USED TO ASSIST
WITH THE TRENDS. NO CHANGES WERE MADE TO THE HIGH TEMPERATURES,
WHICH WERE MOSTLY A BLEND OF THE GFS/NAM MOS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
THE COLD FRONT WILL MOVE INTO PENNSYLVANIA THIS EVENING AND THEN
INTO OUR AREA BY LATE TONIGHT. THE FRONT WILL BE SLOW MOVING AND IS
NOT EXPECTED TO MOVE OFFSHORE UNTIL FRIDAY MORNING.
IN ADVANCE OF THE FRONT, WE WILL HAVE ONGOING SCATTERED SHOWERS AND
THUNDERSTORMS. THIS ACTIVITY WILL DIMINISH IN COVERAGE FROM WEST TO
EAST AS THE FRONT MOVES THROUGH.
LOW TEMPERATURES WERE A BLEND OF THE GFS/NAM MOS. CLOUDS WILL BE
AROUND ALL NIGHT AND WILL KEEP THE TEMPERATURES WARMER THAN NORMAL
FOR LATE AUGUST.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE GFS INITIALIZATION LOOKED BETTER THAN THE WRF-NMMB AT 500MB AND
850MB. THE LATTER LOOKED BETTER OVER THE LOCAL AREA AT 925MB, BUT
UPWIND THE GFS LOOKED BETTER. THE GFS WAS PART OF WPC'S PREFERENCE
AND THUS WAS GIVEN MORE WEIGHT THAN AVERAGE THROUGH THE LONG TERM.
THAT BEING SAID, THE MODEL SPREAD TOWARD THE END OF THE LONG TERM
REMAINS PRETTY LARGE AND WE WENT MORE ALONG THE LINES OF PRESERVING
CONTINUITY UNTIL A MORE CONVERGENT SOLUTION EVOLVES.
FOR THE START OF THE LONG TERM FRIDAY ITS A RACE BETWEEN TOO MUCH
DRY AIR MAKING IT IMPOSSIBLE FOR CONVECTION AND ANY RESIDUAL LIFT
FROM THE SAGGING SOUTHWARD FRONT. THE GFS WAS SLIGHTLY SLOWER THAN
ITS PRECEDING SOUNDING RUN. BUT ALL OF THE FORECAST SOUNDINGS ARE
EITHER CAPPED OR WAY TOO DRY TO SUPPORT CONVECTION NORTH. WE DID
SHAVE BACK THE MENTION OF PCPN IN OUR CWA AND POPS ARE PRETTY
CLOSE TO SPC'S SWODY2 GENERAL THUNDER. DID NOT WANT TO REMOVE POPS
COMPLETELY AS SREF FCST CAPE AS WELL AS GFS FCST MLYR CAPE STILL
WOULD SUPPORT A CHANCE SOUTH. GIVEN THAT THERE IS WEST OR
NORTHWEST FLOW AND A FCST DECREASE OF THETA E WE KEPT POPS PRETTY
LOW. THE POSITIONING OF THE JET LOOKS GOOD, BUT ONE STILL NEEDS
MOISTURE TO BE LIFTED WHICH MAY BE THE ONE BIG MISSING
INGREDIENT. THE KATABATIC FLOW SHOULD HELP MAXIMIZE MAX TEMP
POTENTIAL AND WE WENT TOWARD THE WARMER NAM MOS. WE SUPPOSE IF THE
JET DEVELOPS MORE CIRRUS THAN ANTICIPATED WE MIGHT BE TOO
EXUBERANT WITH THE MAX TEMPS.
A CLEAR NIGHT IS EXPECTED ON FRIDAY NIGHT. THERE SHOULD BE TOO MUCH
OF AN INITIAL GRADIENT FOR AN IDEAL RADIATIONAL COOLING NIGHT. THE
TRAJECTORY AROUND THE SURFACE HIGH ALSO CASTS SOME DOUBT FOR THE
EASTERN PART OF OUR CWA. THUS WE WERE MORE BULLISH ABOUT MINIMUM
TEMPS NORTHWEST OF I95 THAN SOUTHEAST.
WE ARE SLIGHTLY LESS CONFIDENT ABOUT THE AMOUNT OF SUNSHINE ON
SATURDAY VS SUNDAY AS THE FLOW AROUND THE SURFACE HIGH IS
STRONGER ONSHORE SATURDAY THAN SUNDAY WHEN IT BECOMES VERY LIGHT.
RIGHT NOW THE GFS FCST MOISTURE IS EXTREMELY LOW EVEN WITH THE
OCEANIC TRAJECTORY. THE COUPLE OF HUNDREDTHS THE MODEL
MANUFACTURES SEEMS TIED TO DEW POINTS WHICH SHOULD VERIFY TOO
HIGH. EITHER WAY TEMPERATURES SHOULD AVERAGE AT OR LOWER THAN
NORMAL WITH LOW HUMIDITY LEVELS BOTH DAYS. THE SUNDAY MORNING MINS
FOLLOW THE MORE TRADITIONAL RADIATIONAL COOLING PATTERN IN NON
URBAN AREAS WITH MINS IN INTERIOR DELMARVA LOWER THAN PHL AND THE
PINE BARRENS COMPARABLE TO OUTLYING AREAS NW OF I95.
THEN WE WILL START THE AIR MASS MODIFICATION PROCESS ON MONDAY. THE
00Z MODEL SUITE WAS SLOWER IN BRINGING BACK SUFFICIENT MOISTURE FOR
PCPN, SO WE REMOVED OUR LOW CHANCES FOR MONDAY. THEN THE REST OF THE
LONG TERM WE KEPT CLOSE TO CONTINUITY. THE MODELING TREND HAS
BEEN LEANING AWAY FROM THE HEAT RIDGE MAKING IT OUT OF THE CENTRAL
MISSISSIPPI AND LOWER OHIO VALLEYS. THIS WOULD LEAVE OUR CWA IN
THE RING OF FIRE AROUND THIS SYSTEM WITH FRONTAL BOUNDARIES TRYING
TO WORK THEIR WAY THROUGH OUR CWA. WHILE WE SHOULD GET WARMER AND
MORE HUMID, THE CURRENT MODELING TREND MIGHT PREVENT MOST OF US
FROM REACHING 90F AND REMAINING IN THAT RING WILL GIVE US SHOWER
AND THUNDERSTORM CHANCES BOTH TUESDAY AND WEDNESDAY.
&&
.AVIATION /13Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
TODAY...VARYING CEILINGS AS A WEALTH OF LOW-LEVEL MOISTURE IS AROUND
THIS MORNING. THE MVFR/IFR CEILINGS ARE THINNING FROM THE SOUTHWEST,
THEREFORE IMPROVING CONDITIONS ARE ANTICIPATED. SOME SHOWERS AND
THUNDERSTORMS AROUND THIS MORNING ASSISTING IN LOWER
VISIBILITIES/CEILINGS AT TIMES WITH DOWNPOURS.
THE CONDITIONS ARE ANTICIPATED TO IMPROVE TO VFR BY ABOUT MIDDAY
ACROSS THE AREA, HOWEVER A COLD FRONT WILL GRADUALLY APPROACH FROM
THE WEST WITH SOME ADDITIONAL SHOWERS AND THUNDERSTORMS OCCURRING.
OUR CONFIDENCE REMAINS SOMEWHAT REDUCED ON THE TIMING AND
LOCATION OF THUNDERSTORMS AFTER THE CURRENT ACTIVITY SHIFTS OUT OF
THE AREA. IT APPEARS THOUGH THE BETTER TIMING IS BETWEEN 19-22Z, AND WE
HAVE ADDED A TEMPO GROUP TO SEVERAL OF THE TAFS TO INDICATE THIS.
AMENDMENTS WILL BE ISSUED TO ADJUST THE TIMING, ESPECIALLY BASED ON
RADAR TRENDS. SOUTHWESTERLY WINDS NEAR 5 KNOTS SHOULD INCREASE TO
ABOUT 10 KNOTS ESPECIALLY THIS AFTERNOON.
TONIGHT...VFR OVERALL, HOWEVER LOCAL MVFR/IFR POSSIBLE WITH SOME
LINGERING SHOWERS AND THUNDERSTORMS. THE COLD FRONT WILL ARRIVE
LATER, AND DUE TO THE TIMING AT NIGHT THERE MAY NOT BE A LOT OF
CONVECTION WITH IT. WEST-SOUTHWEST WINDS 5-10 KNOTS, BECOMING
NORTHWEST LATE.
OUTLOOK...
FRIDAY...MVFR CONDITIONS POSSIBLE EARLY ALL AREAS AND LOCALLY
SOUTHEAST IN ANY LEFTOVER SHOWERS OR THUNDERSTORMS.
FRIDAY NIGHT THROUGH MONDAY...PREDOMINATELY VFR CONDITIONS. SOME
MORNING FOG POSSIBLE SUNDAY AND MONDAY AT MORE RURAL AIRPORTS.
MORNING VISIBLE SATELLITE PHOTOS WILL LIKELY SHOW FOG WITHIN SOME
OF THE LARGER RIVER VALLEYS.
&&
.MARINE...
SUB-ADVISORY CONDITIONS WILL CONTINUE ACROSS THE AREA WATERS.
THE HIGH HAS SETTLED TO THE SOUTHEAST OF THE REGION AND THE AREA
WATERS REMAIN FAIRLY CALM. SEAS ARE AROUND 2 FEET ON THE OCEAN AND 1
TO 2 FEET IN THE DELAWARE BAY. WINDS WILL BE OUT OF A SOUTHERLY
DIRECTION WITH SPEEDS AROUND 10 KNOTS. WINDS WILL START TO TURN MORE
TO THE WEST...THEN NORTHWEST AS A COLD FRONT APPROACHES AND THEN
CROSSES THE WATERS LATE TONIGHT INTO FRIDAY MORNING. SHOWERS AND
THUNDERSTORMS WILL BE AROUND THE REGION THROUGH THE DAY WHICH MAY
CAUSE LOCALLY HIGHER SEAS AND WIND GUSTS.
OUTLOOK...
SUB SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE THROUGH
THE OUTLOOK PERIOD. THE LOWEST CONFIDENCE ABOUT THIS OUTLOOK IS ON
CALENDAR DAY SATURDAY AS THERE SHOULD BE AN ONSHORE FLOW BEFORE THE
HIGH PRESSURE SYSTEM BUILDS IN DEEPER INTO OUR MARINE AREA. BOTH
WINDS AND SEAS MIGHT COME CLOSE TO ADVISORY CRITERIA SATURDAY ON
THE OCEAN.
AFTER THAT AS THE HIGH PRESSURE SYSTEM SETTLES SOUTHWARD ON SUNDAY
INTO MONDAY, THERE IS GREATER CONFIDENCE ABOUT REMAINING BELOW SMALL
CRAFT ADVISORY CONDITIONS.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...GIGI/NIERENBERG
NEAR TERM...GORSE
SHORT TERM...MEOLA
LONG TERM...GIGI
AVIATION...GIGI/GORSE/MEOLA
MARINE...GIGI/MEOLA
Hazardous weather outlook, Aug 22, 2:50 AM EST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 AM EDT THU AUG 22 2013
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-230800-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
350 AM EDT THU AUG 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-230800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
350 AM EDT THU AUG 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 22, 4:47 AM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
547 AM EDT THU AUG 22 2013
NJZ001-PAZ054-055-221115-
CARBON PA-MONROE PA-SUSSEX NJ-
547 AM EDT THU AUG 22 2013
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTHEASTERN
CARBON...NORTHERN MONROE AND NORTHWESTERN SUSSEX COUNTIES...
AT 541 AM EDT...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WAS
LOCATED FROM BLOOMING GROVE TO GOULSBORO STATE PARK TO LAKE
HARMONY...MOVING EAST AT 15 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS. LOCALLY HOURLY RAINFALL AMOUNTS MIGHT REACH AROUND HALF
AN INCH.
THESE STORMS WILL BE NEAR LAKE HARMONY AROUND 600 AM...TOBYHANNA
AROUND 615 AM...POCONO PINES AROUND 630 AM...SKYTOP AROUND 645
AM...TANNERSVILLE AROUND 700 AM AND ALPINE MOUNTAIN AROUND 715 AM.
THIS LINE MIGHT CLIP NORTHWEST SUSSEX COUNTY NEW JERSEY AFTER 7 AM.
LAT...LON 4124 7512 4116 7515 4114 7508 4109 7503
4104 7521 4100 7575 4102 7574 4105 7578
4106 7578 4114 7568 4113 7564 4122 7556
4124 7545 4126 7513
TFGSpecial weather statement, Aug 22, 6:24 AM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
724 AM EDT THU AUG 22 2013
NJZ009-010-012-013-015-019-PAZ106-221230-
HUNTERDON NJ-LOWER BUCKS PA-MERCER NJ-MIDDLESEX NJ-
NORTHWESTERN BURLINGTON NJ-SOMERSET NJ-WESTERN MONMOUTH NJ-
724 AM EDT THU AUG 22 2013
...STRONG THUNDERSTORMS WILL AFFECT MERCER...MIDDLESEX...NORTHERN
BURLINGTON...SOMERSET...SOUTHEASTERN BUCKS...SOUTHEASTERN HUNTERDON
AND WESTERN MONMOUTH COUNTIES...
AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF BUCKS...
BURLINGTON...HUNTERDON...MERCER...MIDDLESEX...MONMOUTH AND SOMERSET
COUNTIES AT 718 AM EDT. THE STRONG THUNDERSTORMS WERE GENERALLY
MOVING NORTHEAST AT 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STRONG THUNDERSTORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN
CAN CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.
LAT...LON 4067 7457 4028 7418 3998 7483 4034 7512
FORECASTER: AMC
Special weather statement, Aug 22, 7:28 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
828 AM EDT THU AUG 22 2013
NJZ008-010-012-221330-
MIDDLESEX NJ-MORRIS NJ-SOMERSET NJ-
828 AM EDT THU AUG 22 2013
...STRONG THUNDERSTORMS WILL AFFECT MIDDLESEX...SOMERSET AND
SOUTHEASTERN MORRIS COUNTIES...
AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF MIDDLESEX...
MORRIS AND SOMERSET COUNTIES AT 822 AM EDT. THE STRONG THUNDERSTORMS
WERE GENERALLY MOVING NORTHEAST AT 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STRONG THUNDERSTORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN
CAN CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.
LAT...LON 4055 7424 4046 7426 4035 7450 4062 7470
4064 7473 4072 7472 4098 7435 4090 7429
4090 7433 4084 7432 4079 7436 4074 7436
4068 7445 4067 7440 4060 7444 4061 7421
4058 7420
FORECASTER: AMCSpecial weather statement, Aug 22, 7:32 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
832 AM EDT THU AUG 22 2013
DEZ003-004-221330-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
832 AM EDT THU AUG 22 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SUSSEX COUNTY...
AT 828 AM EDT...A STRONG THUNDERSTORM WAS NEAR ELLENDALE...MOVING
EAST AT 20 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.
THIS STORM WILL BE NEAR ELLENDALE AROUND 840 AM...MILTON AROUND 850
AM...SLAUGHTER BEACH AROUND 900 AM AND LEWES AROUND 910 AM.
LAT...LON 3869 7553 3884 7559 3884 7556 3886 7552
3889 7551 3895 7531 3893 7532 3881 7518
3879 7515 3880 7508 3876 7507
FORECASTER: AMCLocal storm report, Aug 22, 8:29 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
929 AM EDT THU AUG 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM FLOOD BORDENTOWN 40.15N 74.71W
08/22/2013 BURLINGTON NJ PUBLIC
SEVERAL LANES FLOODED ON I295 BETWEEN BORDENTOWN AND
I195..TRAFFIC BACKED UP FOR NEARLY 10 MILES.
&&
EVENT NUMBER PHI1300387
BUNKERLightning, Morris
- When
- August 22, 8:39 AM EST
- Where
- Morris County, 1.24 mi SSW of Schooleys Mtn
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.783, -74.809
Lightning struck a home on Springtown Road in Long Valley (Washington Township). No serious injuries were reported.
Lightning, Morris
- When
- August 22, 9:00 AM EST
- Where
- Morris County, 1.24 mi SSW of Schooleys Mtn to 0.54 mi WNW of Ralston
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.783, -74.809
Lightning struck a home on Jane Terrace in Mendham Township. No serious injuries were reported.
Lightning, Middlesex
- When
- August 22, 12:05 PM EST
- Where
- Middlesex County, 1.19 mi WNW of Milltown
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 40.455, -74.451
Lightning struck a home on Schweitzer Place in North Brunswick. No serious injuries were reported.
Lightning, Middlesex
- When
- August 22, 12:15 PM EST
- Where
- Middlesex County, 0.92 mi ENE of Gillespie
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 40.457, -74.355
A lightning strike damaged the communication center of the Sayreville Police department. Phone and radio communication lines were damaged.
Thunderstorm Wind, Gloucester
- When
- August 22, 2:30 PM EST
- Where
- Gloucester County, 0.84 mi W of Mt Royal
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.821, -75.236
A severe thunderstorm knocked down trees in East Greenwich Township along Cohawkin Road. One property owner lost eight trees. A gazebo was tossed and yard furniture was displaced by 50 yards. One downed tree rolled off the roof of one home. About 5,000 homes and businesses in Gloucester County lost power.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, August 22 to 25, 20133 deaths · 5 injured · $42 million · 10 events
- Damaging Winds and Lightning Strike in Wisconsin, August 22, 2013$2.1 million · 56 kt wind · 7 events
- Flash Flood and Flood in Minnesota, August 22, 2013$450,000 · 55 kt wind · 6 events
- Flash Flooding and Lightning Strikes in Arizona, August 22 to 26, 2013$91,000 · 12 events
- Flash Flooding in New Mexico, August 22, 2013$100,000 · 3 events
- Flash Flood in Colorado, August 22, 2013$100,000 · 1 event
- Flash Flood and Lightning Strikes in Georgia, August 22, 2013$85,000 · 3 events
- Flash Flooding in Colorado, August 22 to 23, 2013$60,000 · 8 events
- Flash Flooding and Flooding in New Jersey, August 22, 2013$50,000 · 8 events
- Flood and Damaging Winds in Arizona, August 22, 2013$35,000 · 55 kt wind · 5 events
- Flash Flooding and Debris Flows in Utah, August 22 to 26, 2013$20,000 · 1 in hail · 13 events
- Dust Storm and Hail in Arizona, August 22, 2013$26,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475341, 475342, 475817, 475818, 475343.